Yeungnam Univ J Med.  2019 Sep;36(3):249-253. 10.12701/yujm.2019.00150.

Apathy syndrome in a patient previously treated with selective serotonin reuptake inhibitors for depression

Affiliations
  • 1Department of Psychiatry, Yeungnam University College of Medicine, Daegu, Korea. pyejc@ynu.ac.kr

Abstract

There is considerable overlap in the clinical presentations of apathy and depression. However, differential diagnosis between apathy and other psychiatric conditions, including depression and dementia, is important. In this report, we present the case of a 67-year-old woman with a history of receiving selective serotonin reuptake inhibitor (SSRI) treatment for depression. Differential diagnosis between treatment-resistant depression and SSRI-induced apathy syndrome was required. The symptoms of her apathy syndrome were relieved after the discontinuation of SSRIs and the addition of olanzapine, methylphenidate, and modafinil. Furthermore, we briefly review related literature in this article.

Keyword

Apathy; Depression; Serotonin reuptake inhibitor

MeSH Terms

Aged
Apathy*
Dementia
Depression*
Diagnosis, Differential
Female
Humans
Methylphenidate
Serotonin
Serotonin Uptake Inhibitors*
Methylphenidate
Serotonin
Serotonin Uptake Inhibitors
Full Text Links
  • YUJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error